It's been suspected for some time that cholesterol-lowering statin drugs cause cataracts-and now a major new study has almost conclusively proved they do. The drugs raise the risk of cataracts requiring surgery by 27 per cent.
The study-which involved 162,501 cases of eye lens opacities, or cataracts, and 650,000 healthy controls-discovered the risk increases from 1.14 to 1.42 times in people who have been taking statins for more than a year.
The researchers, from the University of Columbia in Vancouver, Canada, say the risk is the same for any type of statin.
In a separate study, involving fewer people, the risk of cataracts was a little lower, but still significant, say the researchers.
But they say the benefits of statins still outweigh any risks, especially in those with an existing cardiovascular problem, but patients should be told that the cataract risk exists.
(Source: Canadian Journal of Cardiology, 2014; 30: 1613)